Georgia, 2019

Damaging Wind in Georgia, June 29, 2019

June 29, 2019 · NWS FFC · 1 event in 1 county or zone

A moderately unstable air mass combined with strong afternoon heating resulted in scattered afternoon and evening thunderstorms with an isolated report of damaging thunderstorm wind gusts in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moderately unstable air mass combined with strong afternoon heating resulted in scattered afternoon and evening thunderstorms with an isolated report of damaging thunderstorm wind gusts in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 29, 6:42 AM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 29, 6:42 AM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
742 AM EDT Sat Jun 29 2019

.UPDATE...

Updated for the 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 402 AM EDT Sat Jun 29 2019/

SHORT TERM /Today through Sunday/...

A typical weak-flow summertime type of pattern is in place over the
southeastern CONUS to begin the short term period. Temperatures are
expected to be near or just above climatological normals areawide,
with highs in the upper 80s to mid 90s and low temperatures in the
upper 60s and low 70s. Persistent southeasterly flow today will
allow for moisture to continue increasing across the forecast area
throughout the day today. PWATs will increase to the 1.8 to 2 inch
range by late in the afternoon and remain entrenched across the area
on Sunday, with the highest of these PWAT values in central Georgia.
In the absence of any organized forcing mechanism, convection will
once again be diurnally driven today and Sunday, with the highest
chances (high-end chance PoPs to low-end likely PoPs) focused across
central Georgia where the deepest moisture is expected to located.
with weak flow in place along with only modest mid-level lapse rates
and instability values, the chance of widespread severe weather
is once again expected to be low both today and Sunday. However,
some isolated strong storms could be possible each afternoon.

King

LONG TERM /Sunday Night through Friday/...

Upper ridging will dominate the first part of the work week and as
the main moisture axis sags farther south, expecting only slight
chance pops for isolated showers and storms on the outskirts of
the CWA for Monday and Tuesday. The ridge looks to
dampen/retrograde westward Wednesday through Friday, which will
allow greater moisture return and some exposure to possible
enhanced forcing with any impulses tracking along still fairly
weak longwave energy from the west. Have general chance pops for
scattered convection daily through the second half of the week.
Unfortunately, it looks like we cannot guarantee a dry
Independence day with 30-40 percent chance of showers and storms.

Temps will be above climo norms thru period with most areas in the
mid to upper 90s, and with some increased humidity the resultant
heat indices could be flirting with Heat Advisory criteria in
portions of the area (especially central Georgia) for Tuesday
through Friday. Please monitor future updates if this is
warranted.

Baker

&&

.AVIATION...
12Z Update...

Mainly VFR conditions are anticipated through the TAF period, with
the exception of some MVFR conditions in central Georgia due to
thunderstorm activity and possible MVFR vsby restriction at
CSG/MCN tomorrow morning. Scattered showers and thunderstorms
are most likely this afternoon after 18Z. With the highest
coverage of thunderstorms expected across central Georgia, have
introduced a TEMPO for TSRA at CSG/MCN for 19/23Z, and will carry
VCSH at the metro TAF sites and AHN for now. A scattered cu field
at 030-035 is expected to start developing around 15Z, which will
become broken and lift to around 040-050 by 18Z and remain
through the afternoon. Light E to SE winds to start the period
will increase slightly to 5-7 kts this afternoon, then gradually
shift to SW by about 03Z tonight.

//ATL Confidence...12Z Update...
Medium confidence on timing/location of convection and fog
development.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  70  93  71 /  20  20  20   5
Atlanta         89  71  90  72 /  30  20  30  10
Blairsville     85  64  86  64 /  20  20  30  10
Cartersville    91  69  91  70 /  30  20  30  10
Columbus        90  72  92  74 /  60  40  40  20
Gainesville     89  70  90  71 /  20  10  20  10
Macon           91  71  92  72 /  40  40  40  20
Rome            91  69  92  70 /  30  20  30  10
Peachtree City  89  70  91  71 /  30  30  40  20
Vidalia         92  72  92  74 /  40  30  40  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Baker
AVIATION...King
Hazardous weather outlook, Jun 29, 4:00 AM EST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EDT Sat Jun 29 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are possible today across portions of the
area, with the greatest chance across central Georgia. Isolated
strong storms are possible with gusty winds, occasional lightning
and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms are possible across the area Sunday and
Wednesday through Friday. Some strong storms are possible and
isolated severe cannot be ruled out. While chances decrease for
Monday and Tuesday, some isolated development is still possible.

Heat indices could approach advisory level (near 105 degrees)
across portions of the area, particularly central Georgia, Tuesday
through Friday. Please monitor forecast updates if issuances are
warranted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 29, 10:55 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1155 AM EDT Sat Jun 29 2019

GAZ083-096-291630-
Bleckley GA-Twiggs GA-
1155 AM EDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLECKLEY AND TWIGGS
COUNTIES UNTIL 1230 PM EDT...

At 1155 AM EDT...a strong thunderstorm was near District Path, or 7
miles south of Jeffersonville...moving north at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Jeffersonville, Danville, Marion, District Path, Cary and Bullard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3268 8354 3275 8333 3253 8320 3247 8338
TIME...MOT...LOC 1555Z 158DEG 9KT 3257 8332
Special weather statement, Jun 29, 11:13 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1213 PM EDT Sat Jun 29 2019

GAZ066-067-291645-
Troup GA-Meriwether GA-
1213 PM EDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TROUP AND
NORTHWESTERN MERIWETHER COUNTIES UNTIL 1245 PM EDT...

At 1212 PM EDT...a strong thunderstorm was over Big Springs, or 7
miles southeast of LaGrange...moving north at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
LaGrange, Saint Marks, Stovall, Mountville, Big Springs, Louise,
Baughs Crossroads, Odessadale, Smiths Crossroad, Hillcrest and Jones
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3313 8504 3315 8475 3288 8485 3287 8485
      3287 8507
TIME...MOT...LOC 1612Z 194DEG 5KT 3297 8493

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 57 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Troup

When
June 29, 11:23 AM EST to 11:35 AM EST
Where
Troup County, 2.26 mi ESE of Hilyer
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
32.962, -84.948

The Troup County 911 center reported several power lines down around the intersection of Rosemont and Rosemont School Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839737.